Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Are hiccups a side effect of warfarin?

I'm taking warfarin in the wake of a heart attack that I had in June. The warfarin also is being used to treat my left ventricular thrombus. I have severe hiccups at times that literally making swallowing difficult. Are these hiccups a side effect of warfarin? Are they indication of something dangerous? Also, I need a tooth pulled and one doctor in China said I should not have it pulled because of the warfarin. However, another doctor said it's ok to have it taken out. What is your opinion? Thank you.

submitted by Jerry from Nanyang, Henan, China on 12/20/2013

Answer:

by Texas Heart Institute cardiologist, Scott Sherron, MD  

Scott R. Sherron, MD

Hiccups are not a known side-effect of warfarin.  However, severe bouts of hiccups can be debilitating and there are some treatments available.  Pulling teeth while on warfarin is a controversial issue with different dentists and oral surgeons having different opinions.  It may be reasonable to interrupt your coumadin (warfarin), either with or without an alternative anticoagulant to allow your tooth to be pulled with less risk of bleeding, but this decision is mainly up to your cardiologist.  Often, LV thrombi resolve with 3-6 months of warfarin, so he/she may be willing to let you interrupt your blood thinner for the procedure.

Hope this helps.


See also on this site:     

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated December 2013
Top  
Texas Heart Institute Heart Information Center
Through this community outreach program, staff members of the Texas Heart Institute (THI) provide educational information related to the prevention, diagnosis, and treatment of cardiovascular disease. It is not the intention of THI to provide specific medical advice, but rather to provide users with information to better understand their health and their diagnosed disorders. Specific medical advice will not be provided and THI urges you to visit a qualified physician for diagnosis and for answers to your questions.
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14